Format

Send to

Choose Destination
Rheumatol Int. 2011 Jul;31(7):915-7. doi: 10.1007/s00296-009-1235-6. Epub 2009 Oct 27.

Anabolic androgenic steroid induced necrotising myopathy.

Author information

1
St Thomas' Hospital, London, UK. Michael.Hughes83@hotmail.co.uk

Abstract

We describe the case of a 23-year-old gentleman who developed a severe generalised necrotising myopathy. Initially presenting with features of a virus-induced polymyositis, both symptomatic and biochemical improvements were initially achieved with glucocorticoid-based immunosuppression. Subsequently he represented with evidence of severe generalised rhabdomyolysis (creatinine kinase peaking at 210,000 U/L). Rendered anuric from the myogloburic assault, he required intensive care support from the development of multi-organ failure. Subsequent investigations failed to demonstrate an infective, inflammatory, metabolic or inherited aetiology. Muscle biopsy demonstrated severe generalised necrotising myopathy in the notable absence of inflammation. Confidential discussion with the patient and relatives confirmed a suspicion of anabolic androgenic steroid (AAS) abuse. There is limited literature as to the toxic effect of AAS compounds on muscle tissue, and these tend to focus on localised disease. Indeed, AAS have consistently been shown in animal models to produce a generalised myotrophic state. Apart from the social uses of such compounds, the scope for their supervised use in various medical conditions has been established since the 1960s.

PMID:
19859711
DOI:
10.1007/s00296-009-1235-6
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center